Alert archive / Mississippi / Wind Advisories in 2019

Wind Advisory 2, NWS Memphis, TN

January 20, 20194 states

NWS Memphis, TN issued this wind advisory at Jan 20, 2019, 3:20 AM CST for 4 states. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2019, 3:20 AM CST (09:20 UTC)
Expired
Jan 20, 2019, 8:53 AM CST
In force
6 hr
Issued by
NWS Memphis, TN
All 55 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WWUS74 KMEG 200920
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
320 AM CST Sun Jan 20 2019

...Strong northerly winds expected across the entire Midsouth
this afternoon and into early Sunday Morning...

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-201600-
/O.EXP.KMEG.WI.Y.0001.000000T0000Z-190120T0900Z/
/O.NEW.KMEG.WI.Y.0002.190120T0920Z-190120T1600Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion-
Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-
Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, 
Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, 
Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, 
Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, 
Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, 
Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, 
Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, 
Henderson, Lexington, Parsons, Decaturville, Bartlett, 
Germantown, Collierville, Memphis, Millington, Somerville, 
Oakland, Bolivar, Selmer, and Savannah
320 AM CST Sun Jan 20 2019

...WIND ADVISORY CONTINUES UNTIL 10 AM CST THIS MORNING...


The National Weather Service in Memphis has issued a Wind
Advisory, which is in effect until 10 AM CST this morning. 

* WINDS...Northerly winds of 15 to 30 mph with gusts of 35 to 45 
  mph. 

* TIMING...Saturday 12 PM CST to 10 AM CST Sunday morning.

* IMPACTS...Loose outdoor items will be vulnerable to the strong 
  winds. Travel may become difficult and hazardous...especially 
  on east to west roadways and for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 mph or greater
are expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

ZDM
1 follow-up statement
095 
WWUS74 KMEG 201453
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
853 AM CST Sun Jan 20 2019

...Strong North Winds have diminished below advisory strength...

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-201600-
/O.CAN.KMEG.WI.Y.0002.000000T0000Z-190120T1600Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion-
Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-
Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, 
Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, 
Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, 
Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, 
Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, 
Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, 
Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, 
Henderson, Lexington, Parsons, Decaturville, Bartlett, 
Germantown, Collierville, Memphis, Millington, Somerville, 
Oakland, Bolivar, Selmer, and Savannah
853 AM CST Sun Jan 20 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Memphis has cancelled the Wind
Advisory. 

.North winds will remain gusty this morning...but speeds are
expected to remain below advisory strength. Therefore the wind 
advisory has been cancelled.

$$

JAB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Jan 20, 3:17 AM CST, 3 minutes earlier.

Area forecast discussion, Jan 20, 3:17 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
317 AM CST Sun Jan 20 2019

.DISCUSSION...

A windy and cold morning is ongoing around the Mid-South.
Temperatures at 3 AM are generally in the low 20s to low 30s, with
strong winds still out of the NNW. Gusts are still in excess of 30
MPH at many locales, thus will continue with the areawide Wind
Advisory through 10 AM this morning. The wintry precipitation has
now exited the region, thus the Winter Weather Advisory has been
allowed to expire.

The latest surface analysis depicts the low pressure system which
moved through on Saturday now centered over West Virginia, while
strong arctic high pressure is now settling into the Midwest. The
strong pressure gradient between these two has resulted in the
strong winds. These will gradually lessen by mid morning as the
PGF lessens with the low continuing to move eastward.

Sunday will be cool, with temperatures not reaching freezing in
some of the northern counties, while the rest will be in the mid
to upper 30s. Conditions will be dry as high pressure dominates at
the surface. The only exception to this could be a brief chance of
some light snow flurries across the northeast counties of west
Tennessee on Sunday night as a clipper system quickly passes by,
embedded in northwesterly flow aloft.

An upper ridge moves over the region on Monday, allowing a slight
warming trend to commence. Temperatures will be in the 50s again
on Tuesday, when surface flow becomes southerly. Concurrently, an
approaching mid level trough will bring southwesterly flow aloft
over the region, enhancing moisture advection. This will create
for some showers on Tuesday, ahead of an approaching cold front.

The rain intensifies on Wednesday as the front moves through the
region by late in the day. Cold air will quickly return to the
region behind the front. With the upper trough moving overhead,
providing cooler air in the mid levels in conjunction with the low
level cold air advection, a wintry mix of rain and snow will be
possible into Thursday morning. Given speed of the front and dry
cool air behind, do not feel any significant impacts will become
of this.

Temperatures will be cooler for late week as a longwave trough
aloft hangs over much of eastern CONUS. The GFS resolves another
clipper system for Thursday night into Friday morning, thus
included slight POPs for snow flurries, again for the northeast
counties. Conditions will otherwise be dry until the next system
arrives next weekend.

ZDM

&&

.AVIATION...

A few light snow showers linger near TUP and MKL, but should shift
off to the East over the next couple of hours. Cigs behind the
showers are increasing to around 2000-3000 ft. North wind is
sustained around 15kt with gusts approaching 30kt at all sites.
VFR conditions are expected tomorrow, North wind 5-10kt during the
day and 5kt or less tomorrow night.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 10 AM CST this morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 10 AM CST this morning for Dunklin-Pemiscot.

MS...Wind Advisory until 10 AM CST this morning for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 10 AM CST this morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 19, 10:33 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1033 PM CST Sat Jan 19 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-210645-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1033 PM CST Sat Jan 19 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A Wind Advisory remains in effect for strong northerly winds
into early Sunday morning.

A Winter Weather Advisory is in effect for portions of northwest
Tennessee most of tonight. An additional inch of snow is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Reports of wind damage, winter weather, and road conditions are
encouraged tonight.

In the hours before

Local storm report, Jan 19, 9:37 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
937 PM CST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             UNION CITY              36.42N  89.05W
01/19/2019  M2.0 INCH        OBION              TN   TRAINED SPOTTER

            TOTAL OF 2 INCHES OF SNOW ON GROUND.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 2:16 PM CSTRiver Flood WarningMEGDecatur, Hardin12 days

Nearby

Wind Advisories in Mississippi, 2019Wind Advisories in Tennessee, 2019Wind Advisories in Arkansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.